Background: The National Eczema Association has received increasing numbers of patient inquiries regarding "steroid addiction syndrome," coinciding with the growing presence of social media dedicated to this topic. Although many of the side effects of topical corticosteroids (TCS) are addressed in guidelines, TCS addiction is not.
Objective: We sought to assess the current evidence regarding addiction/withdrawal.
Methods: We performed a systematic review of the current literature.
Results: Our initial search yielded 294 results with 34 studies meeting inclusion criteria. TCS withdrawal was reported mostly on the face and genital area (99.3%) of women (81.0%) primarily in the setting of long-term inappropriate use of potent TCS. Burning and stinging were the most frequently reported symptoms (65.5%) with erythema being the most common sign (92.3%). TCS withdrawal syndrome can be divided into papulopustular and erythematoedematous subtypes, with the latter presenting with more burning and edema.
Limitations: Low quality of evidence, variability in the extent of data, and the lack of studies with rigorous steroid addiction methodology are limitations.
Conclusions: TCS withdrawal is likely a distinct clinical adverse effect of TCS misuse. Patients and providers should be aware of its clinical presentation and risk factors.
Keywords: atopic dermatitis; pruritus; red face; side effects; steroid addiction; topical corticosteroid withdrawal; topical corticosteroids.
Copyright © 2014 American Academy of Dermatology, Inc. Published by Elsevier Inc. All rights reserved.